Hail, Jackson
- When
- August 9, 12:15 PM MST
- Where
- Jackson County, 8 mi N of Kadoka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -101.510
A severe thunderstorm developed over Jackson County and moved east across far northern Mellette County. The storm produced large hail and eventually strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over Jackson County and moved east across far northern Mellette County. The storm produced large hail and eventually strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 10:26 AM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1126 AM MDT Fri Aug 9 2019 .DISCUSSION...(Today Through Thursday) Issued at 259 AM MDT Fri Aug 9 2019 Current upper level analysis has broad ridging across the south central CONUS with large trof across the West Coast and over the northeastern US. Shortwave energy continues to cross the Northern Plains in west to southwest upper flow. Large complex of showers and thunderstorms is currently crossing western SD. At the surface, trof of low pressure extends from eastern Montana south to eastern Wyoming. Temperatures across the forecast area at 3am are in the 60s with east to southeast winds. Current upper shortwave and associated complex of shower and thunderstorms will continue to lift to the northeast early this morning. Temperatures will be slow to rise today across northern SD as clouds and precip persist. Further south, atmosphere has a better chance to destabilize with thunderstorms developing across southern SD in the afternoon. Weak surface low will develop across far southwestern SD by mid day with 2-3K CAPE in place across central SD. Shear profiles are easily sufficient for supercell thunderstorms, with low level shear strong enough for a possible tornado or two across south central SD. Instability axis quickly shifts east by early evening, with severe activity likely done before midnight. Further northwest, more widespread rains are expected for much of the day with a few embedded thunderstorms during the afternoon and early evening hours. Temperatures today look to be mainly in the 80s, with 70s in the Black Hills. The weekend looks to be unsettled at times, mainly during the afternoon and evening hours. The better chances for storms Saturday afternoon and evening look to be across northeast WY and the Black Hills area. The threat for stronger storms Saturday looks relatively low at this point. Sunday looks favorable for more widespread and potentially severe storms as southwest flow develops ahead of the stronger shortwave moving across the Pacific NW and eventually into Canada. Temperatures over the weekend will be near or slightly below average, with highs in the upper 70s and 80s. Cold front is progged to move across the region Sunday night, with some cooler weather for the first half of next week. Flow aloft behind the shortwave tracking north of the region will become west- northwest, which should bring somewhat quieter weather for the rest of the forecast period. However, cannot rule out at least isolated showers and storms at times, as even subtle disturbances should bring a little bit of activity in this pattern. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1122 AM MDT Fri Aug 9 2019 Isolated to scattered TSRA will develop this afternoon and evening with local MVFR conditions, hail, and strong gusty winds, especially east of a line from Lemmon to Faith to Wall and Pine Ridge. Areas of IFR conditions in low stratus and fog will develop after 08Z tonight and will begin to improve by 15Z on Saturday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1203 PM MDT Fri Aug 9 2019 SDZ002-013-014-031-032-043-044-046-047-049-073-101300- Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains- 1203 PM MDT Fri Aug 9 2019 /103 PM CDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening, especially from 200 PM to 800 PM. Large hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected Saturday and Sunday afternoon and evening. Isolated severe storms are possible Saturday afternoon and evening. There is a slight risk of severe storms Sunday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024>030-041-042-072-074-WYZ056>058-071-101300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1203 PM MDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening, especially from 200 PM to 800 PM. Large hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected Saturday and Sunday afternoon and evening. Isolated severe storms are possible Saturday afternoon and evening. There is a slight risk of severe storms Sunday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-101300- Northern Campbell-Southern Campbell- 1203 PM MDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected Saturday and Sunday afternoon and evening. Isolated severe storms are possible Saturday afternoon and evening. There is a slight risk of severe storms Sunday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 AM MDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM HEAVY RAIN 1 NE UPTON 44.11N 104.61W
08/09/2019 M1.22 INCH WESTON WY PUBLIC
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 918 AM MDT Fri Aug 9 2019 SDZ002-013-014-091545- Ziebach SD-Perkins SD-Northern Meade Co Plains SD- 918 AM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ZIEBACH... NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES UNTIL 945 AM MDT... At 917 AM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Opal, or 13 miles southwest of Faith, moving northeast at 35 mph. Pea to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Faith and Durkee Lake. LAT...LON 4475 10226 4486 10243 4514 10213 4493 10179 TIME...MOT...LOC 1517Z 227DEG 30KT 4488 10223 Eagan
Special Weather Statement National Weather Service Rapid City SD 1238 PM MDT Fri Aug 9 2019 SDZ032-043-091915- Jackson SD-Haakon SD- 1238 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAAKON AND NORTH CENTRAL JACKSON COUNTIES UNTIL 115 PM MDT... At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Kadoka, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kadoka. This includes Interstate 90 in South Dakota between Mile Markers 142 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4379 10163 4389 10177 4410 10155 4391 10127 TIME...MOT...LOC 1838Z 228DEG 25KT 4388 10163 Eagan
The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail damaged vehicles.
Strong winds downed some trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846228, 846229, 846230, 846231, 846232.